Michigan, 2003Damaging Winds in Michigan, August 16, 2003
August 16, 2003 · NWS GRR · 5 events in 4 counties and zones
5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 16, 10:13 AM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 16, 10:13 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT SAT AUG 16 2003
AT 15Z THE COLD FRONT BISECTS LOWER MI FROM SAGINAW BAY TO JUST
SOUTH OF LDM. INSTABILITY CONTINUES TO BUILD AHEAD OF THE FRONT
WHERE LI/S ARE PROGGED TO BE AROUND -5C AND CAPES BETWEEN 2-3K BY
MID AFTERNOON. THE RUC SUPPORTS LOW LEVEL CONVERGENCE FROM BOTH THE
LAKE MICHIGAN AND LAKE HURON BREEZES...LEADING TO MORE ACTIVITY
INLAND THAN NEAR THE SHORES. MID LAYER DRYING IS NOTED ON FORECAST
SOUNDINGS WITH A MID LEVEL JET STREAK OF 55-60KT COMING ACROSS.
THIS RISES THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS PRODUCING
STRONG WINDS...MAINLY OVER THE SOUTHERN 2/3 OF THE CWA. ALTHOUGH A
FEW STORMS HAVE COME ACROSS THE NORTHERN PORTION OF THE CWA...AND
CONDITIONS HAVE STABILIZED THERE...WILL LEAVE POPS GOING THERE TOO
AS CONVECTIVE ACTIVITY MAY FORM OVER NORTHEAST WISCONSIN AND THEN
TRACK INTO CENTRAL LOWER THIS AFTERNOON. THE FRONT IS FORECASTED TO
BE ALONG THE MI/IN BORDER BY 00Z SO THINKING NOW IS THAT MOST OF THE
STORMS WILL BE EXITING THE CWA BY 00Z.
.GRR...NONE.
JK
Hazardous weather outlook, Aug 16, 10:52 AM EST, 3 hours 13 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 AM EDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS MAINLY ALONG AND SOUTH
OF INTERSTATE 96 THIS AFTERNOON. THE PRIMARY THREATS ARE DAMAGING
WINDS IN EXCESS OF 60 MPH AND HAIL UP TO AN INCH IN DIAMETER. THE
STORMS THAT DO DEVELOP ARE FORECASTED TO TRACK SOUTHEAST AT 20 MPH.
BECAUSE OF THE VERY MOIST AIRMASS IN PLACE...LOCALLY HEAVY RAIN
COULD LEAD TO SOME POOR DRAINAGE FLOODING. LIGHTNING COULD BE
FREQUENT WITH THE STRONGEST STORMS.
A COLD FRONT CURRENTLY OVER CENTRAL LOWER MICHIGAN IS FORECASTED TO
TRACK SOUTH THIS AFTERNOON...CROSSING SOUTHERN LOWER MICHIGAN BY
EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THIS
FRONT. SCATTERED THUNDERSTORMS SHOULD FORM ALONG THE FRONT THROUGH
THE AFTERNOON. THE ARRIVAL OF A STRONG UPPER LEVEL JET STREAM
DISTURBANCE AFTER 2 PM...COULD ENHANCE THE THUNDERSTORM ACTIVITY...
POSSIBLY LEADING TO A FEW SEVERE STORMS...AGAIN MAINLY SOUTH OF A
GRAND RAPIDS TO LANSING LINE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON
MJS JK
In the hours before
Special weather statement, Aug 16, 1:25 PM EST, 40 minutes before
MIZ043>045-050>052-056>059-064>067-071>074-170000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
225 PM EDT SAT AUG 16 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
MEADEThunderstorm Wind, Eaton
- When
- August 16, 2:05 PM EST to 2:12 PM EST
- Where
- Eaton County, Potterville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.633, -84.733
Several trees and power lines were blown down in Potterville.
Thunderstorm Wind, Ingham
- When
- August 16, 2:30 PM EST to 2:48 PM EST
- Where
- Ingham County, Dansville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.550, -84.300
A tree was blown down and blocked a road in Dansville, and numerous telephone lines were blown down three miles north of Aurelius.
Thunderstorm Wind, Eaton
- When
- August 16, 2:45 PM EST
- Where
- Eaton County, Charlotte
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.567, -84.817
Numerous trees and power lines were blown down in Charlotte.
Thunderstorm Wind, Calhoun
- When
- August 16, 3:00 PM EST to 3:10 PM EST
- Where
- Calhoun County, Albion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.250, -84.750
Three trees were blown down onto L Drive North in Albion.
Thunderstorm Wind, Jackson
- When
- August 16, 3:05 PM EST
- Where
- Jackson County, Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.233, -84.400
Several trees were blown down in Jackson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 16 to 17, 2003$43,000 · 65 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369415, 5369414, 5369483, 5369485, 5369484.